Drug-induced Bleeding

Johnathan W. Hamrick, PharmD; Diane Nykamp, PharmD

Disclosures

US Pharmacist. 2015;40(12):17-21. 

In This Article

Abstract and Introduction

Abstract

Drug-induced bleeding presents in many ways, including excessive bruising, nosebleeds, heavy menses, gastrointestinal bleeding, and rectal bleeding. Drug-induced bleeding is potentiated by numerous drugs, natural medicines, and drug-drug interactions. Pharmacists should be aware of patient-specific risk factors and should actively monitor for medications that contribute to bleeding. By minimizing the risk of druginduced bleeding in patients, pharmacists have the opportunity to reduce long-term adverse effects. In addition, pharmacists can educate patients on ways to reduce the risk of drug-induced bleeding and help them recognize the symptoms of drug-induced bleeding.

Introduction

Drug-induced bleeding is commonly thought of as gastrointestinal (GI) bleeding resulting from the use of nonsteroidal anti-inflammatory drugs (NSAIDs). Nosebleeds and abnormal bruising, in addition to GI bleeding, may be linked to the use of oral anticoagulants. Hemorrhoidal bleeding may be associated with drugs that cause constipation. In addition, other predictors that may contribute to or cause an increase in bleeding include advancing age, the use of multiple drugs, drug-drug interactions, and coexisting diseases or conditions. This article will focus on drug-induced bleeding that is caused primarily by agents other than NSAIDs.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....